Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 84, NWS San Angelo, TX

November 16, 2004Sutton County, Texas

NWS San Angelo, TX issued this flash flood warning at Nov 16, 2004, 5:12 PM CST for Sutton County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 16, 2004, 5:12 PM CST (23:12 UTC)
Expired
Nov 16, 2004, 11:15 PM CST
In force
6 hr
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Sutton County, TX

The radar

The San Angelo radar (KSJT), 102 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
566 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 162312
FFWSJT
TXC435-170515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
512 PM CST TUE NOV 16 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SUTTON COUNTY IN WEST CENTRAL TEXAS
  THIS INCLUDES THE CITY OF SONORA

* UNTIL 1115 PM CST

* AT 502 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  WIDESPREAD MODERATE TO HEAVY RAIN OVER MUCH OF SUTTON COUNTY. 
  RAINFALL AMOUNTS OF 4 TO 5 INCHES HAVE ALREADY FALLEN...WITH 
  ADDITIONAL AMOUNTS OF 1 TO 2 INCHES LIKELY.

* SOME LOCATIONS AFFECTED BY THE FLOODING INCLUDE...
  SONORA...DRY DEVELS RIVER.

MOST ROADS ARE CLOSED ACROSS SUTTON COUNTY FROM THE FLOODING RAINS.
WITH RAINFALL CONTINUING OVER THE AREA...ADDITIONAL FLOODING OF CREEKS
AND RIVERS WILL OCCUR. 

FLOODING IS OCCURRING. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3032 10092 3030 10014 3066 10015 3068 10092

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Nov 16, 2:53 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Nov 16, 2:53 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
253 PM CST TUE NOV 16 2004

.SHORT TERM...
UPPER LEVEL LOW CONTINUES TO SPIN OVER SOUTHERN AZ/NM BORDER
HAVING EDGED A LITTLE FURTHER EAST THAN AT THIS TIME YESTERDAY. GOOD
LINE OF ONGOING CONVECTION EXTENDING FROM THE EASTERN CONCHO
VALLEY AND WESTERN HEARTLAND SOUTH INTO THE NORTHWEST HILL COUNTRY.
CLOSED UPPER LOW WILL BE LOCATED IN EXTREME WEST TEXAS BY LATE THIS
EVENING WITH A NORTH/SOUTH RAINFALL BAND ACROSS THE WESTERN AND
CENTRAL FORECAST AREA. RAINFALL BAND WILL PUSH ACROSS THE CWA
OVERNIGHT ENDING WEST TO EAST DURING THE DAY TOMORROW. WILL LEAVE THE
FLASH FLOOD WATCH AS IS FOR TONIGHT INTO TOMORROW...EVENING CREW WILL
TWEAK PER LATEST TRENDS. WILL LEAVE MENTION OF RESIDUAL MOISTURE IN
THE NORTHERN COUNTIES WEDNESDAY NIGHT AS LOW LIFTS OUT TO THE
NORTHEAST.

&&

.LONG TERM...
UPPER LOW WILL DE-AMPLIFY AS IT LIFTS INTO THE BROAD UPPER FLOW BY
FRIDAY AS LONG WAVE UPPER TROUGH TAKES SHAPE OVER THE WESTERN STATES.
COLD FRONT WILL PUSH THROUGH THE AREA SUNDAY MORNING...HAVE ADJUSTED
TEMPS DOWNWARD ACCORDINGLY. MODELS HINT AT SLIGHT CHANCE OF
MOISTURE THIS WEEKEND...AM HESITANT IN TAMPERING TOO MUCH WITH THE
EXTENDED AS BEST MOISTURE SHOULD BE SHUNTED EAST OF THE AREA BY
THIS WEEKEND. WILL THEREFORE WILL NOT MENTION RAINFALL IN THE
EXTENDED ATTM.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     57  65  51  68 / 100  90  30  10
SAN ANGELO  56  66  51  69 / 100  50  30  10
JUNCTION    59  68  52  71 /  90  80  30  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH CONTINUES IN
EFFECT FOR ALL OF WEST CENTRAL TEXAS.

&&

99/99
Hazardous weather outlook, Nov 16, 2:25 PM CST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
225 PM CST TUE NOV 16 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-172030-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
225 PM CST TUE NOV 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...
A FLOOD WATCH IS IN EFFECT FOR WEST CENTRAL TEXAS. WIDESPREAD SHOWERS
AND THUNDERSTORMS WILL CONTINUE ACROSS WEST CENTRAL TEXAS TONIGHT.
WITH THE GROUND ALREADY SATURATED...SOME FLOODING IS LIKELY. THE
HEAVIEST RAIN TONIGHT WILL BE ACROSS THE NORTHWEST HILL COUNTRY AND
HEARTLAND. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
THE NORTHWEST HILL COUNTRY THIS EVENING...WITH STRONG WINDS THE MAJOR
THREAT.

.DAYS TWO THROUGH SEVEN...
THE FLOOD WATCH CONTINUES IN EFFECT UNTIL WEDNESDAY AFTERNOON FOR
WEST CENTRAL TEXAS. THE HEAVIEST RAIN WEDNESDAY WILL BE ACROSS THE
NORTHWEST HILL COUNTRY AND HEARTLAND. SHOWERS AND THUNDERSTORMS
SHOULD TAPER OFF BY LATE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Nov 16, 11:54 AM CST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1154 AM CST TUE NOV 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1105 AM     FLASH FLOOD      10 S OZONA              30.57N 101.20W
11/16/2004                   CROCKETT           TX   DEPT OF HIGHWAYS

            TEXAS DEPARTMENT OF TRANSPORTATION IN CROCKETT COUNTY
            REPORTED ROAD CLOSURES ALONG STATE HIGHWAY 163 AND RANCH
            ROAD 2083 DUE TO WATER OVER THE ROAD.

&&

HG/JJ
Local storm report, Nov 16, 1:55 PM CST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
155 PM CST TUE NOV 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      14 NE JUNCTION          30.63N 99.60W
11/16/2004                   KIMBLE             TX   LAW ENFORCEMENT

            KIMBLE COUNTY SHERIFFS DEPARTMENT REPORTED 5 FEET OF
            WATER OVER RANCH ROAD 385 NEAR US HIGHWAY 377.

&&

HG/JJ

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 7:21 AM CSTFlash Flood WarningSJTCrockett6 hr
Nov 16, 10:45 AM CSTFlash Flood WarningSJTKimble, Menard6 hr
Nov 16, 4:31 PM CSTFlash Flood WarningSJTKimble, Menard6 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.